Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



The co-area formula for Sobolev mappings

Authors: Jan Maly, David Swanson and William P. Ziemer
Journal: Trans. Amer. Math. Soc. 355 (2003), 477-492
MSC (2000): Primary 46E35, 46E30; Secondary 26B10, 26B35, 49Q15
Published electronically: August 27, 2002
MathSciNet review: 1932709
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We extend Federer's co-area formula to mappings $f$ belonging to the Sobolev class $W^{1,p}(\mathbb{R}^n;\mathbb{R}^m)$, $1 \le m < n$, $p>m$, and more generally, to mappings with gradient in the Lorentz space $L^{m,1}(\mathbb{R}^n)$. This is accomplished by showing that the graph of $f$ in $\mathbb{R}^{n+m}$is a Hausdorff $n$-rectifiable set.

References [Enhancements On Off] (What's this?)

  • [AH] Adams, D. R. and Hedberg, L. I., Function Spaces and Potential Theory, Grundlehren der mathematischen Wissenschaften, Springer-Verlag, Berlin, 1996. MR 97j:46024
  • [BZ] Bagby, T. and Ziemer, W. P., Pointwise differentiability and absolute continuity, Trans. Amer. Math. Soc. 191 (1974), 129-148. MR 49:9219
  • [BHS] Bojarski, B., Haj\lasz, P., and Strzelecki, P., Pointwise inequalities for Sobolev functions revisited, Preprint 2000.
  • [C] Cesari, L., Sulle trasformazioni continue, Ann. Mat. Pura Appl. 21 (1942), 157-188. MR 6:43c
  • [E] Eilenberg, S., On $\varphi $ measures, Ann. Soc. Pol. de Math. 17 (1938), 251-252.
  • [F1] Federer, H., Surface area (II), Trans. Amer. Math. Soc. 55 (1944), 438-456. MR 6:45a
  • [F2] Federer, H., The $(\phi,k)$ rectifiable subsets of $n$space, Trans. Amer. Math. Soc. 62 (1947), 114-192. MR 9:231c
  • [F3] Federer, H., Some integralgeometric theorems, Trans. Amer. Math. Soc. 77 (1954), 238-261. MR 16:163b
  • [F4] Federer, H., Curvature measures, Trans. Amer. Math. Soc. 93 (1959), 418-491. MR 22:961
  • [F5] Federer, H., Geometric Measure Theory, Grundlehren der mathematischen Wissenschaften, Springer-Verlag, New York, Heidelberg, 1969. MR 41:1976
  • [Fl] Fleming, W. H., Functions whose partial derivatives are measures, Illinois J. Math. 4 (1960), 452-478. MR 24:A202
  • [FZ] Federer, H. and Ziemer, W. P., The Lebesgue set of a function whose distribution derivatives are $p$-th power summable, Indiana Univ. Math. J. 22 (1972/73), 139-158. MR 55:8321
  • [FM] Fonseca, I. and Malý, J., Remarks on the Determinant in Nonlinear Elasticity and Fracture Mechanics, Applied Nonlinear Analysis, Eds. A. Sequiera, H.B. da Veiga and J.H. Videman, Kluwer Academic/Plenum Publishers, New York, 1999, 117-132. MR 2000k:74010
  • [FP] Fiorenza, A., and Prignet, A., Orlicz capacities and applications to some existence questions for elliptic PDEs having measure data, preprint.
  • [H] Haj\lasz, P., Sobolev mappings, co-area formula and related topics, Proceedings on Analysis and Geometry, Sobolev Institute Press, Novosibirsk, 2000, 227-254.
  • [HM] Hencl, S. and Malý, J., Mapping of finite distortion: Hausdorff measure of zero sets, To appear in Math. Ann.
  • [KKM] Kauhanen, J., Koskela, P. and Malý, J., On functions with derivatives in a Lorentz space, Manuscripta Math. 100 (1999), 87-101. MR 2000j:46064
  • [K] Kuratowski, K., Topology, Vols. I and II, Academic Press, New York, 1966. MR 36:840; MR 41:4467
  • [M] Mattila, P., Geometry of Sets and Measures in Euclidean Spaces, Fractals and Rectifiability, Cambridge Studies in Advanced Mathematics 44, Cambridge University Press, 1995. MR 96h:28006
  • [M1] Malý, J., Hölder type quasicontinuity, Potential Analysis 2 (1993), 249-254. MR 94i:31007
  • [M2] Malý, J., The area formula for $W^{1,n}$-mappings, Comment. Math. Univ. Carolinae 35 (1994) 291-298. MR 95h:28007
  • [M3] Malý, J., Absolutely continuous functions of several variables, J. Math. Anal. Appl. 231 (1999) 492-508. MR 2000a:49078
  • [M4] Malý, J., Sufficient Conditions for Change of Variables in Integral, Proceedings on Analysis and Geometry, Sobolev Institute Press, Novosibirsk (2000) 370-386.
  • [M5] Malý, J., Wolff potential estimates of superminimizers of Orlicz type Dirichlet integrals, Preprint MATH-KMA-2002/74, Charles University, Praha, 2002.
  • [MM] Malý, J. and Martio, O., Lusin's condition (N) and mappings of the class $W^{1,n}$, J. reine angew. Math. 458 (1995) 19-36. MR 95m:26024
  • [MSZ] Malý, J., Swanson, D., and Ziemer, W. P., Fine behavior of functions with gradients in a Lorentz space, In preparation.
  • [MMi] Marcus, M. and Mizel, V. J., Transformations by functions in Sobolev spaces and lower semicontinuity for parametric variational problems, Bull. Amer. Math. Soc. 79 no. 4 (1973) 790-795. MR 48:1013
  • [MH] Maz'ya, V. G. and Havin, V. P., Nonlinear potential theory, Uspekhi Mat. Nauk 27 (1972) 67-138. English translation: Russian Math. Surveys 27 (1972), 71-148. MR 53:13610
  • [R] Reshetnyak, Yu. G., On the concept of capacity in the theory of functions with generalized derivatives (Russian), Sibirsk. Mat. Zh. 10 (1969) 1109-1138. English translation: Siberian Math. J. 10 (1969), 818-842. MR 43:2234
  • [RR] Rado, T. and Reichelderfer, P. V., Continuous Transformations in Analysis, Springer-Verlag, Berlin (1955). MR 18:115c
  • [S] Swanson, D., Pointwise inequalities and approximation in fractional Sobolev spaces, Studia Math. 149 (2002), 147-174.
  • [VP] Van der Putten, R., On the critical-values lemma and the coarea formula (Italian) Boll. Unione Mat. Ital. Sez. B. (7) 6-B (1992) 561-578. MR 93j:49043
  • [Z] Ziemer, W. P., Weakly differentiable functions, Graduate Texts in Mathematics 120, Springer-Verlag, New York, 1989. MR 91e:46046

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 46E35, 46E30, 26B10, 26B35, 49Q15

Retrieve articles in all journals with MSC (2000): 46E35, 46E30, 26B10, 26B35, 49Q15

Additional Information

Jan Maly
Affiliation: Faculty of Mathematics and Physics, Charles University – KMA, Sokolovská 83, 18675 Praha 8, Czech Republic

David Swanson
Affiliation: Department of Mathematics, Texas A&M University, College Station, Texas 77843

William P. Ziemer
Affiliation: Department of Mathematics, Indiana University, Bloomington, Indiana 47405

Keywords: Sobolev mapping, Orlicz space, co-area formula, area formula, rectifiability
Received by editor(s): December 3, 2001
Published electronically: August 27, 2002
Additional Notes: The research of the first author is supported in part by the Research Project MSM 113200007 from the Czech Ministry of Education, Grant No. 201/00/0767 from the Grant Agency of the Czech Republic (GAČR) and Grant No. 165/99 from the Grant Agency of Charles University (GAUK)
Article copyright: © Copyright 2002 American Mathematical Society

American Mathematical Society